Alert archive / Kentucky / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 33, NWS Louisville, KY

April 28, 2014Logan County, Simpson County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 28, 2014, 6:02 PM CDT for Logan County, Simpson County, Warren County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2014, 6:02 PM CDT (23:02 UTC)
Expired
Apr 28, 2014, 6:30 PM CDT
In force
28 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, KY, Simpson County, KY, Warren County, KY

The radar

The Nashville radar (KOHX), 56 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 573 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
573 m²/s²
0-3 km storm-relative helicity
616 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

251 
WUUS53 KLMK 282302
SVRLMK
KYC141-213-227-282330-
/O.NEW.KLMK.SV.W.0033.140428T2302Z-140428T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
602 PM CDT MON APR 28 2014

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN SOUTH CENTRAL KENTUCKY...
  SIMPSON COUNTY IN SOUTH CENTRAL KENTUCKY...
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 630 PM CDT

* AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF FRANKLIN...AND MOVING NORTHEAST AT 65 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BOWLING GREEN...MEMPHIS JUNCTION...THREE SPRINGS...GREENWOOD...
  CRESTMOOR...MOUNT VICTOR...DELAFIELD...PLUM SPRINGS...TURNERTOWN...
  SALMONS...AUBURN...GOLD CITY...SOUTH UNION...HILLSDALE...
  TEMPERANCE...WOODBURN...MATLOCK...PETROS...ROCKFIELD AND DRAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3665 8659 3664 8672 3667 8683 3714 8660
      3703 8619 3663 8654 3663 8657
TIME...MOT...LOC 2302Z 211DEG 58KT 3673 8663

HAIL...0.75IN
WIND...60MPH

$$

MP
2 follow-up statements
838 
WWUS53 KLMK 282315
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT MON APR 28 2014

KYC213-282325-
/O.CAN.KLMK.SV.W.0033.000000T0000Z-140428T2330Z/
SIMPSON KY-
615 PM CDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR SIMPSON COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3681 8641 3683 8658 3686 8660 3689 8661
      3688 8664 3687 8667 3692 8670 3714 8660
      3703 8619 3679 8640
TIME...MOT...LOC 2315Z 206DEG 54KT 3691 8650

$$

KYC141-227-282330-
/O.CON.KLMK.SV.W.0033.000000T0000Z-140428T2330Z/
LOGAN KY-WARREN KY-
615 PM CDT MON APR 28 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WARREN AND
EXTREME EAST CENTRAL LOGAN COUNTIES UNTIL 630 PM CDT...

AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
MEMPHIS JUNCTION...AND MOVING NORTHEAST AT 65 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BOWLING GREEN...THREE SPRINGS...MEMPHIS JUNCTION...GREENWOOD...
CRESTMOOR...MOUNT VICTOR...DELAFIELD...PLUM SPRINGS...ALVATON...BLUE
LEVEL...GREENHILL...WARREN COUNTY REGIONAL AIRPORT...HARDCASTLE...
HADLEY...BARREN RIVER...GOTTS...ROCKLAND...POLKVILLE...BRISTOW AND
GREENCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3681 8641 3683 8658 3686 8660 3689 8661
      3688 8664 3687 8667 3692 8670 3714 8660
      3703 8619 3679 8640
TIME...MOT...LOC 2315Z 206DEG 54KT 3691 8650

HAIL...0.75IN
WIND...60MPH

$$

MP
067 
WWUS53 KLMK 282329
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
729 PM EDT MON APR 28 2014

KYC141-227-282338-
/O.EXP.KLMK.SV.W.0033.000000T0000Z-140428T2330Z/
LOGAN KY-WARREN KY-
629 PM CDT MON APR 28 2014

...THE SEVERE THUNDERSTORM WARNING FOR WARREN AND EXTREME EAST
CENTRAL LOGAN COUNTIES WILL EXPIRE AT 730 PM EDT/630 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER 
POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...HEAVY RAIN 
AND LIGHTNING ARE STILL POSSIBLE WITH THUNDERSTORMS IN THE AREA.

LAT...LON 3681 8641 3683 8658 3686 8660 3689 8661
      3688 8664 3687 8667 3692 8670 3714 8660
      3703 8619 3679 8640
TIME...MOT...LOC 2328Z 206DEG 54KT 3709 8639

$$

MP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:13 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Apr 28, 2:13 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
313 PM EDT Mon Apr 28 2014

.SHORT TERM (Now through Sunday)...
Issued at 314 PM EDT Mon Apr 28 2014

...Strong to Severe Storms Possible This Evening and Tuesday
Afternoon/Evening...

Rain and clouds have persisted across much of the LMK CWA throughout
today, resulting in a lack of destabilization and storms.  However,
the rain will become less widespread over the next couple of hours
and the clouds, while not going away completely, will thin some.
Local mesoanalysis is showing that the very stable low level air
over us earlier is eroding, with a more unstable environment to our
south and southwest attempting to advect in.  So, storms that
develop over the Tennessee Valley may still be able to move
northeast into central Kentucky...especially southern and eastern
sections.  The best chance for storms looks to be between 4pm and
10pm.  Widely scattered large hail and strong wind gusts are the
primary threats, with an isolated short-lived tornado possible
primarily over southern Kentucky.

The showers and storms will move off to the east around or shortly
after midnight, leaving us with quiet conditions for the late night
hours.  Some patchy fog could develop in places that receive heavy
evening rainfall, but overall conditions should remain too breezy
and cloudy for widespread dense fog.  Low temperatures should be
around 60.

Tuesday the upper low will remain to our northwest, and will send
another mid level jet streak into the Tennessee Valley by evening.
As opposed to what we saw this morning, Tuesday morning should be
mostly dry with a fair amount of sunshine.  As a result, we should
be able to destabilize and see storms develop by late afternoon into
the evening.  Moisture is not in particularly great supply, however,
with low surface dew points and not much RH in the column,
especially in the low and mid levels.  Discrete cells look possible,
especially at onset, with strong wind gusts likely the main
threat.  Also, hail production looks likely and with dry sub-cloud
air larger stones will have a shot at making it to the ground.
Isolated tornadoes can't be entirely ruled out, with the best chance
of a tornado looking to be in the Lake Cumberland region during the
early evening hours.

With the morning sun and our position still in the warm sector of
the cyclone, temperatures will be warmer than today as they peak in
the middle and upper 70s.

.LONG TERM (Sunday night through Friday)...
Issued at 300 PM EDT Mon Apr 28 2014

The synoptic pattern at the start of the long term period will
feature a rather impressive cut-off low aloft, carving out a trough
across the eastern two-thirds of the CONUS.  This trough will remain
in place, only slowly wobbling northeast through the long term
period.  Therefore, expect cool temperatures along with a few
chances for light showers.

The long-awaited surface cold front associated with the vertically
stacked low pressure system will finally push through the region on
Wednesday.  Depending on the speed of the exact timing of the front,
there could be a few showers that develop along it Wednesday morning
before it pushes out of the area.  Cooler air will filter in behind
it, with highs likely only making it into the mid 60s, perhaps lower
70s across the far eastern CWA.

The general trend of this forecast was to scale back pops during the
afternoon hours each day Wednesday through Friday.  Dprog/dt of the
upper-level low and associated cold core has been further to the
northwest.  Without this cooler air aloft, forecast soundings depict
a cap remaining in place during peak heating, which likely will
limit the coverage/intensity of any showers that can form.  Will not
remove pops completely as would like to see this trend continue
before doing so, but have scaled pops back to slight mention during
the afternoons Wednesday-Friday.  High temperatures each day will
still be rather cool for this time of year, with highs in the lower
60s expected Thursday and Friday.

Guidance diverges a bit as we head into the weekend, with the ECMWF
digging a strong PV anomaly through the base of the trough into the
Gulf Coast states, helping to amplify the trough more over the Ohio
Valley.  The GFS is not as strong with this feature, thus keeps the
flow a bit more zonal over the Ohio Valley.  The GEFS is a pretty
good compromise between the two, thus will side with that for this
forecast.  This puts highs in the low to mid 60s on Saturday, with
upper 60s and lower 70s on Sunday.  Will continue to hold onto some
showers for Saturday afternoon as the trough axis swings through,
but these could be removed if trends head toward the operational
GFS.  Stay tuned!

&&

.AVIATION (18Z TAF Update)...
Issued at 124 PM EDT Mon Apr 28 2014

An upper low will move from the mid Missouri Valley to the Upper
Mississippi Valley during this TAF period, sending occasional upper
level disturbances into the Tennessee Valley.  Widespread rain this
morning has helped to prevent the atmosphere from destabilizing,
however storms forming to our south may still be able to move
northeastward into central Kentucky.  The most likely time for
storms at the terminals will be late this afternoon into the evening
hours, with the best chances at BWG.

The chaotic winds from this morning should become more generally
southerly this afternoon.

Overnight conditions will be VFR.  There should be enough cloud and
breeze to prevent fog from forming, though that will be something to
keep an eye on especially at BWG.

Tuesday morning should be quiet, with thunderstorm chances
increasing by late afternoon.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........13
Long Term.........KJD
Aviation..........13
Hazardous weather outlook, Apr 28, 2:32 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT MON APR 28 2014

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-291945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
332 PM EDT MON APR 28 2014 /232 PM CDT MON APR 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A BROAD UPPER LEVEL LOW PRESSURE SYSTEM SPINNING OVER THE CENTRAL
PLAINS STATES WILL CONTINUE TO PUMP MOISTURE INTO THE REGION. AS
WAVES OF ENERGY ROTATE AROUND THIS SYSTEM...SCATTERED
THUNDERSTORMS WILL DEVELOP. THE BEST CHANCE FOR ANY STRONG STORMS WILL
BE OVER SOUTHERN KENTUCKY EARLY THIS EVENING. THE STRONGER STORMS
HAVE THE POTENTIAL TO BRING DAMAGING WINDS AND LARGE HAIL...AS
WELL AS HEAVY RAINFALL AND POSSIBLY A BRIEF ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE LARGE UPPER LOW WILL CONTINUE TO DRIFT AS IT MAKES ITS WAY
TOWARD THE MIDWEST TUESDAY. A PERIOD OF SCATTERED THUNDERSTORMS
WILL BE POSSIBLE LATE TUESDAY AFTERNOON AND EVENING. STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE PRIMARY THREATS WITH
ANY SEVERE STORMS THAT DEVELOP WILL BE DAMAGING WINDS AND LARGE
HAIL. ISOLATED TORNADOES ALSO ARE POSSIBLE WITH THE STRONGEST
STORMS...ESPECIALLY ACROSS SOUTHERN KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT ANY TIME FROM THIS EVENING
THROUGH TUESDAY NIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:18 PM CDTSpecial Weather StatementLMKJefferson32 min
Apr 27, 7:41 PM CDTSpecial Weather StatementLMKMarion, Nelson29 min
Apr 27, 8:08 PM CDTSpecial Weather StatementLMKTrimble32 min
Apr 27, 10:29 PM CDTSpecial Weather StatementLMKLogan46 min
Apr 28, 12:51 AM CDTSpecial Weather StatementLMKHancock, Ohio44 min
Apr 28, 3:19 AM CDTSpecial Weather StatementLMKHancock, Ohio46 min
Apr 28, 3:46 AM CDTSpecial Weather StatementLMKBreckinridge, Hancock, Meade29 min
Apr 28, 4:15 AM CDTSpecial Weather StatementLMKMeade30 min
Apr 28, 4:54 AM CDTSpecial Weather StatementLMKBullitt, Jefferson, Oldham, Trimble46 min
Apr 28, 5:27 AM CDTSpecial Weather StatementLMKButler, Grayson, Logan, Ohio43 min
Apr 28, 5:50 AM CDTSpecial Weather StatementLMKBullitt, Jefferson, Oldham, Trimble30 min
Apr 28, 5:51 AM CDTSpecial Weather StatementLMKEdmonson, Simpson, Warren29 min
Apr 28, 6:18 AM CDTSpecial Weather StatementLMKAnderson, Franklin, Henry, Shelby, Spencer, Trimble27 min
Apr 28, 6:25 AM CDTSpecial Weather StatementLMKAllen, Edmonson, Grayson, Hardin, Simpson, Warren30 min
Apr 28, 7:09 AM CDTSpecial Weather StatementLMKAllen, Barren, Green, Hart, Larue, Metcalfe and 2 more31 min
Apr 28, 7:28 AM CDTSpecial Weather StatementLMKBourbon, Harrison, Nicholas47 min
Apr 28, 7:46 AM CDTSpecial Weather StatementLMKMetcalfe, Monroe29 min
Apr 28, 8:14 AM CDTSpecial Weather StatementLMKClinton, Cumberland, Russell46 min
Apr 28, 6:44 PM CDTSpecial Weather StatementLMKAllen31 min
Apr 28, 6:58 PM CDTTornado WarningLMKAllen, Barren, Warren32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.